Extreme Cold/Wind Chill, Caledonia
- When
- March 9, 12:00 AM EST to 8:00 AM EST
- Where
- Caledonia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Arctic high pressure settled across New England during the night of the 8th and morning of the 9th with more frigid temperatures, similar to a few days earlier across Vermont. Morning lows on the 9th were 10 to 34 degrees below zero, which included record lows at the following three sites; Burlington, Montpelier and St.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Arctic high pressure settled across New England during the night of the 8th and morning of the 9th with more frigid temperatures, similar to a few days earlier across Vermont. Morning lows on the 9th were 10 to 34 degrees below zero, which included record lows at the following three sites; Burlington, Montpelier and St. Johnsbury.|Some morning lows on the 9th included: -34 degrees at Island Pond (Essex), -31 degrees at Sutton (Caledonia), -30 degrees at East Haven (Essex), -28 degrees at Gallup Mills (Essex), -26 degrees in Morrisville (Lamoille), -23 degrees in St. Johnsbury (Caledonia) and Bethel (Windsor), -22 degrees in Newport (Orleans) and Montpelier (Washington), -21 degrees in Enosburg Falls (Franklin), -20 degrees in Plainsfield and Waitsfield (Washington), -19 degrees in Hanksville (Chittenden)and Northfield (Washington), -18 degrees in East Albany (Orleans), -17 degrees in Woodstock (Windsor), -16 degrees in New Haven (Addison) and Alburgh (Grand Isle), -15 degrees in Cornwall (Addison), Rutland (Rutland) and at the NWS office in South Burlington (Chittenden).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 8, 9:30 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 930 PM EST THU MAR 8 2007 .SHORT TERM /OVERNIGHT/... SURFACE OBSERVATIONS AND SATELLITE LOOP SHOWING CLEAR SKIES ACROSS VERMONT AND NORTHERN NEW YORK...WITH TEMPERATURES IN MOST LOCATIONS ALREADY NEAR OR BELOW ZERO AT THIS TIME. PREVIOUS FORECAST HAS THIS COVERED QUITE WELL...SO NO UPDATES TO THE CURRENT ZONE FORECASTS WILL BE ISSUED. && .PREV DISCUSSION... /ISSUED 303 PM EST THU MAR 8 2007/ SHORT TERM /TONIGHT THROUGH SUNDAY/... METEOROLOGICAL CONDITIONS APPEAR ON TRACK FOR ANOTHER NIGHT OF RECORD COLD AS ARCTIC AIR CONTINUES TO OVERSPREAD THE REGION. WITH HIGH PRESSURE BUILDING IN THIS AFTERNOON...PRESSURE GRADIENT WILL BEGIN TO WEAKEN AND WINDS WILL BECOME LIGHT. THUS WITH CLEAR SKIES...RADIATIONAL COOLING WILL KICK IN IN ERNEST WITH THE HELP OF DEEP SNOWPACK. TEMPERATURES SHOULD PLUNGE WELL BELOW ZERO AND BREAK A NUMBER OF RECORDS. GENERALLY LOOKING AT A LOT OF 15 TO 25 BELOW BUT THERE WILL BE PLENTY OF 25 TO 35 BELOW WITH LOCALIZED AREAS TO 40 BELOW. WITH THE WEAKENING PRESSURE GRADIENT THIS AFTERNOON...WIND CHILL VALUES WILL FALL INTO THE 10 TO 20 BELOW RANGE AND THUS MOST AREAS WILL BE BELOW ADVISORY CRITERIA. SO WILL CANCEL WIND CHILL ADVISORY THIS AFTERNOON. WARM AIR ADVECTION TAKES PLACE ON FRIDAY AND THIS WILL ALLOW FOR A WARMING TREND TO BEGIN. LOOK FOR ABOUT A 40 TO 50 DEGREE DIURNAL TEMPERATURE CHANGE FROM FRIDAY MORNING TO FRIDAY AFTERNOON WITH FULL SUNSHINE AND RELATIVELY LIGHT WINDS. HIGH TEMPERATURES WILL RANGE FROM THE MID TEENS TO MID 20S ON FRIDAY...THEN CLIMB WELL INTO THE 30S TO AROUND 40 ON SATURDAY AS SOUTH TO SOUTHWEST FLOW DEVELOPS AND 850 MB WARM AIR ADVECTION CONTINUES. THE WARMING WILL BE IN ADVANCE OF A COLD FRONT THAT WILL MOVE INTO THE AREA LATE IN THE DAY AND ENHANCE THE POTENTIAL FOR MAINLY RAIN SHOWERS...ALTHOUGH SOME MIXED PRECIPITATION MAY OCCUR OVER THE NORTHEAST KINGDOM. PRECIPITATION SHOULD COME TO AN END THE FIRST HALF OF SATURDAY NIGHT AND THEN HIGH PRESSURE BEGINS TO BUILD IN FOR SUNDAY BRINGING DRY WEATHER AND TEMPERATURES A COUPLE OF DEGREES COLDER THAN SATURDAY. READINGS ON SUNDAY WILL STILL BE JUST ABOVE SEASONAL NORMALS. LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... EXTENDED PERIOD CONTINUES TO LOOK IN GREAT SHAPE W/ ABV NORMAL TEMPS FOR MUCH OF THE TIME. ZONAL FLOW ALOFT...COMBINED WITH SFC RIDGE SETTING UP TO OUR S AND E...WILL ALLOW TEMPS TO INCR NICELY. LATEST RUNS SHOW SFC RIDGE A BIT MORE STAGNANT TO OUR SOUTH...WHICH IN TURN WILL PUSH APPROACHING SYSTEM FOR TUES/WED MORE NORTH INTO EASTERN CANADA. SO WILL BACK OFF ON POPS...CONCENTRATING MORE FOR NORTHERN SECTIONS OF THE CWA. THIS RIDGE WILL STALL APPROACH OF BACKDOOR FRNT WED INTO THURS...SO WILL PARE BACK POPS SOMEWHAT...BUT WILL KEEP RW AS DOMINANT PRECIP TYPE FOR EXTENDED...WITH SOME MIX WITH -SW IN HIR ELEV...ESPECIALLY DURING EARLY MORN/LATE EVENING HRS. AVIATION... VFR COND THRU ENTIRE PERIOD EXPECTED FOR ALL SITES. SOME MVFR FOR VSBY REDUCTION THOUGH THRU 21Z-22Z FOR KBTV/KMPV FOR BLSN. FEW-SCT CLD COVER TO GO ALL SKC AFT 00Z...W/ SOME FEW030-035 AFT 11Z-13Z FRI FROM WEST TO EAST. STRONG GUSTY N/NW WINDS WILL ABATE...GOING CALM/NEAR CALM. AFT 12Z...WINDS VAR...LGT FROM THE S/SW. NO PRECIP EXPECTED. CLIMATE... THE FOLLOWING ARE RECORDS FOR MINIMUM TEMPERATURES FRIDAY MORNING... WHICH APPEAR LIKELY TO FALL AT A NUMBER OF LOCATIONS. LOCATION DATE RECORD LOW TEMPERATURE BURLINGTON 3/9 -11/1967 MASSENA 3/9 -22/1984 MONTPELIER 3/9 -6/1984 ST. JOHNSBURY 3/9 -22/1923 AS A POINT OF REFERENCE...WEST BURKE VT...A LONG-RUNNING CO-OP SITE IN NERN VT...HAS ONLY RECORDED A TEMPERATURE BELOW -30F IN MARCH ONCE /-34F ON MARCH 4 1950/. THIS ALL-TIME MARCH RECORD WILL LIKELY BE APPROACHED TONIGHT THERE AND OTHER LOCATIONS AROUND THE CWA. THE MARCH LOW TEMPERATURE RECORD AT KBTV IS -24F ON 3/4/1938. THE KBTV LOW TEMPERATURE OF -18F RECORDED ON WEDNESDAY WAS TIED FOR 4TH LOWEST EVER IN MARCH. BURLINGTON CLIMATE RECORDS DATE BACK TO 1883. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...WGH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 348 PM EST THU MAR 8 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-092100- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 348 PM EST THU MAR 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES TONIGHT ARE EXPECTED TO FALL TO RECORD LEVELS MUCH LIKE THOSE EXPERIENCED WEDNESDAY MORNING. READINGS WILL FALL AS LOW AS 15 TO 25 BELOW ZERO BY FRIDAY MORNING. A NUMBER OF LOCATIONS...ESPECIALLY OVER THE NORTHERN ADIRONDACKS AND NORTH CENTRAL AND NORTHEAST VERMONT WILL FALL INTO THE 25 TO 35 BELOW ZERO RANGE WITH LOCALIZED VALUES TO 40 BELOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EVENSON
The national radar mosaic for the moment the first event began.
16 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10835, 10836, 10837, 10838, 10839, 10840, 10841, 10842, 10843, 10844, 10845, 10846, 10847, 10848, 10849, 10850.